Florida, 2025

Hail in Florida, May 23, 2025

May 23, 2025 · NWS MLB · 1 event in 1 county or zone

A severe thunderstorm produced large hail in Indiantown in Martin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A severe thunderstorm produced large hail in Indiantown in Martin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 23, 12:57 PM EST, 1 hour 21 minutes earlier. Its key messages:

  • Issued at 410 AM EDT Fri May 23 2025
  • Marginal Risk for strong to severe storms this afternoon and evening, mainly Orlando/Titusville southward
  • Low to medium (20-40%) rain and lightning storm chances this weekend, increasing to around 50% next week
  • Heat and humidity build through the holiday weekend into next week, heat index values approaching 100 degrees Saturday/Sunday, 100-105 degrees next week
Area forecast discussion, May 23, 12:57 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
157 PM EDT Fri May 23 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 410 AM EDT Fri May 23 2025

- Marginal Risk for strong to severe storms this afternoon and
  evening, mainly Orlando/Titusville southward

- Low to medium (20-40%) rain and lightning storm chances this
  weekend, increasing to around 50% next week

- Heat and humidity build through the holiday weekend into next
  week, heat index values approaching 100 degrees Saturday/Sunday,
  100-105 degrees next week

&&

.UPDATE...
Issued at 935 AM EDT Fri May 23 2025

Removed the small PoPs for early/mid morning across southern
sections but forecast philosophy for convective evolution still
looks on track for this afternoon with highest coverage south of
Orlando where higher moisture exists. Based on morning Cape
sounding, lowered dewpoints slightly across the far north which
produces min RH values between 25 and 30 percent north of I 4
corridor.

&&

.PREVIOUS DISCUSSION...
Issued at 410 AM EDT Fri May 23 2025

Today-Tonight...Temperatures and dew points are starting out a
couple/few degrees cooler this morning, especially north of the
Orlando metro. However, less cloud cover in the forecast means we
will have no issue reaching the low to mid 90s this afternoon.
And so, the warmer and more humid trend commences. A few spots
around Lake Kissimmee and Okeechobee will approach 100-degree heat
indices today.

Focus turns to the potential development of showers
and lightning storms from mid afternoon into the early evening.
Recent CAMs and medium-range guidance all tend to favor the
southern half of east central Florida, where -10C temperatures and
~25 kt of westerly wind at 500mb will be marginally supportive of
a strong storm or two. Isolated convection looks to initiate
along the developing east coast sea breeze after 1-2 PM,
transitioning inland as the sea breeze marches westward. Storm-
scale boundary collisions will lead to further development through
early evening, primarily from Lake Kissimmee to Lake Okeechobee.
Gusty winds of 40-50 mph with an instance of locally damaging
gusts to 60 mph are the main concern, along with hail to 1" in
diameter, lightning strikes, and locally heavy rainfall. While the
modeled environment does not appear overly favorable, a brief
funnel cloud or tornado cannot be ruled out where boundary
collisions occur. Notably, locations near and north of I-4 are
expected to remain mostly dry today.

As the sun sets, lingering storms are forecast to gradually
dissipate, leaving behind some offshore-moving showers through
late evening. Overnight lows will settle into the upper 60s to low
70s as skies clear and dry conditions resume.

Saturday-Sunday...An increasingly hot and humid holiday weekend is
in store as high pressure slowly builds over the state of Florida.
Similar conditions are forecast each day as a result, with highs
reaching the low to mid 90s, morning lows in the upper 60s to mid
70s, and daily opportunities for isolated to scattered rain and
storms. Due to an uptick in humidity, heat index values are
forecast to approach or eclipse the 100-degree mark during peak
heating. For those with outdoor plans, especially individuals
sensitive to the heat (including visitors), adequate cooling/shade
and hydration is encouraged. Generally, a 20-40% chance of rain
and storms exists each day (up to 50% from Kissimmee to Okeechobee),
with development focused along the inland-moving sea breeze.
Brief gusty winds, lightning strikes, and heavy downpours are
possible. Lingering activity will wane after sunset each day.

Monday-Thursday...Heat and humidity stay in place next week as
high pressure influences our weather pattern through at least
Tuesday. Slightly greater confidence in the high temperature
forecast exists through Thursday, due to a smaller interquartile
spread in the NBE guidance. Thus, highs in the upper 80s to low
90s are forecast to continue, along with heat index values pushing
higher (100-105F). The trend for afternoon/evening showers and
storms will be more inland-focused, with a slightly later sea
breeze collision and resultant convection. Model solutions are
less clear mid to late week as the overall synoptic pattern favors
increased troughing over the eastern CONUS. In addition, a surface
front is forecast to approach north-central Florida Wednesday into
Thursday, which could give a local boost to rain chances later in
the week.

&&

.MARINE...
Issued at 410 AM EDT Fri May 23 2025

A weak front to the south of the local waters will dissipate
today, while another front becomes stationary near Jacksonville.
Light, variable winds turn onshore behind the east coast breeze
this afternoon. Offshore-moving showers and lightning storms are
forecast from mid afternoon through mid evening, mainly from
Cape Canaveral southward. Some locally gusty winds are possible
over inland lakes from Lake Kissimmee to Lake Okeechobee, as well
as the adjacent Intracoastal and nearshore Atlantic waters.

With high pressure set to build over the area this holiday weekend
into next week, generally favorable boating conditions will
persist. Light southerly (and variable, at times) winds will back
onshore each afternoon as the east coast breeze develops. A 20-40%
chance of showers and lightning storms exists each afternoon.

&&

.AVIATION...
(18Z TAFs)
Issued at 158 PM EDT Fri May 23 2025

Prevailing VFR is forecast. Scat'd strong/severe storms are forecast
this PM over ECFL (mainly to the S & E of KMCO) as the ECSB converges
with the WCSB and previous storms. VCTS is forecast this PM at KMCO/KISM/KMLB/KVRB/KFPR/KSUA
with TEMPO groups for TSRA between 18Z-21Z at KVRB/KFPR/KSUA. ESE winds
at 8-10kts with gusts to 15kts to the E of the Orlando metro &
WSW winds at 4-8kts to the W are forecast to weaken tonight.

&&

.FIRE WEATHER...
Issued at 410 AM EDT Fri May 23 2025

Fire sensitive conditions will remain through today, especially
along and north of I-4, where lower relative humidity is forecast.
In addition, isolated to scattered lightning storms from Orlando
southward carry the potential for additional fire starts. As
moisture improves this weekend into next week, fire weather
concerns generally lessen.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  91  71  91 /   0  30  10  40
MCO  72  94  73  92 /  10  50  20  50
MLB  73  89  73  88 /  10  40  20  40
VRB  71  90  73  89 /  10  40  20  40
LEE  71  95  73  94 /   0  40  10  50
SFB  71  95  72  94 /   0  40  10  50
ORL  73  95  73  94 /  10  50  10  50
FPR  70  89  72  89 /  20  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

UPDATE...Kelly
AVIATION...Fehling

In the hours before

Special weather statement, May 23, 1:43 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Melbourne FL
243 PM EDT Fri May 23 2025

FLZ264-231930-
Inland Martin FL-
243 PM EDT Fri May 23 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MARTIN COUNTY THROUGH
330 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Indiantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2709 8061 2721 8054 2721 8043 2719 8033
      2717 8031 2696 8043 2696 8047 2697 8048
TIME...MOT...LOC 1843Z 292DEG 7KT 2711 8050

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fehling

The radar

The Melbourne radar (KMLB), 121 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Martin

When
May 23, 2:18 PM EST
Where
Martin County, 1.38 mi N of Indiantown
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
27.040, -80.470

Trained spotter in Indiantown reports hail up to 2 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1259659.